Know the signs of hypoglycaemiaThursday, 17 September 2020
Being aware means that you have learnt how a hypo makes you feel.
Most people feel that something is not right, or have a sense of apprehension or restlessness.
Other symptoms follow such as sweating, tremors, tingling around the mouth or a pounding heart, to name a few.
Everyone’s experience of hypoglycaemia varies and each experience can also differ. With awareness there is time to react with an assessment of your BGLs and eating and drinking suitable food or drink.
For some people, however, they develop difficulties recognising or feeling the symptoms of a hypo (a situation that can lead to a severe hypo needing help from a third party).
This is known as ‘reduced awareness of hypoglycaemia’ or hypo unawareness. Why does this occur and what can be done about it?
Why does this occur?
It can occur with frequent exposure to hypoglycaemia. It also tends to be more common with increasing duration of insulin-treated diabetes in both type 1 and type 2 diabetes.
When you are relying on the recognition of hypo symptoms, low BGLs occur if these symptoms are reduced or disregarded. This can happen when distracted by activities such as concentrating on learning a new task, playing sport or a computer game.
It could occur if the value of these warning symptoms is attributed to other causes. For instance, sweating on a hot day or feeling drowsy during a boring movie. It could occur if you are unaware that hypo symptoms can vary. Certain medications and alcohol can also influence awareness of hypoglycaemia.
As to the possible mechanisms underlying hypo unawareness, this seems to be multifactorial and results in a lack of physical symptoms usually experienced with a hypo.
What can be done?
As soon as you feel that you are having trouble noticing the onset of a hypo, approach your health care team.
They will want to know how often you are checking your BGLs and the results.
They will ask if there has been a change in hypo symptom intensity, or a shortening of the timeframe from identifying warning symptoms to self-treating. Input from family and friends can be helpful, as they often notice early signs of hypos even before the physical symptoms are present.
For adults, you may be invited to complete a Gold, Clarke or HypoA-Q questionnaire that assesses a range of issues related to hypo unawareness.
Reduced awareness of hypoglycaemia is likely to be reversed with strict avoidance of hypoglycaemia. Your health care team will be able to assist you to achieve this in a number of ways such as:
- A discussion about your blood glucose target ranges and a review of your insulin.
- Increasing the amount of daily blood glucose monitoring.
- An educational program that incorporates hypo symptom recognition together with the psychology of hypos. Known programs include BGAT (Blood Glucose Awareness Training), HyPOS or HAAT.
- Encouragement to avoid alcohol. Alcohol can interfere with the ability to recognise hypo symptoms and it blocks the liver from releasing glucose when needed.
- For people living with type 1, the OzDAFNE (Dose Adjustment for Normal Eating) education program looks at self-adjusting insulin doses. It has been proven to reduce hypoglycaemia.
- Provide regular ongoing support.
- Assist with the use of technology like an insulin pump and/or a continuous glucose monitoring device.
There are many contributing causes for hypoglycaemia. Your health care team will review these with you.
If you do find your BGLs are regularly dropping below 4.0mmol/L (more than three to four lows in a week), contact your health care team with the aim of avoiding repeated hypos.